Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 24, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 23, 2001, 2:53 AM EDT for Bladen County, Pender County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2001, 2:53 AM EDT (06:53 UTC)
- Expired
- May 23, 2001, 3:30 AM EDT
- In force
- 37 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Bladen County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 67 km from the middle of the area, began a volume at 06:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 949 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 230653 SVRILM NCC017-141-230730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 253 AM EDT WED MAY 23 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 330 AM EDT * AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR KELLY...OR ABOUT 18 MILES NORTHWEST OF LELAND...MOVING NORTHEAST AND EAST AT 30 TO 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ATKINSON AT 300 AM EDT WARDS CORNER AT 305 AM EDT BURGAW AT 315 AM EDT WATHA AT 320 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ 29 LAT...LON 3448 7864 3439 7825 3459 7778 3477 7793
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:55 AM EDT, 58 minutes earlier.
Area forecast discussion, May 23, 1:55 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 155 AM EDT WED MAY 23 2001 BKN LINE OF SHRA AND TSRA WILL MOVE EWD W/ THE FRONT...WHICH SHOULD BE TO THE COAST BY 12Z. GIVEN THIS SLOW PROGRESSION...WILL LIKELY HAVE TO HOLD ONTO A LOW POP FOR COASTAL ZNS. AN ADDITIONAL CLUSTER OF STORMS IS FOUND ACROSS OUR EXTREME SRN ZONES...AND RECENTLY APPEARS TO BE SHIFTING MORE-SO TO THE E...AND THE EFFECTS WILL BE LIMITED. THE UPPER LOW OVER THE UPPER MID-WEST WILL DRIFT SWD TODAY...AND REMAINED CUT-OFF NEAR/OVR IL THROUGH THE LATER PART OF THE CYCLE. H5 VORT MAXS ROTATING AROUND THE LOW WILL PASS NW OF HERE IN THE SHORT TERM...W/ VERY MINIMAL CHANCE OF RAFL UNTIL THE EXTENDED. THE UPPER LOW WILL SHIFT TOWARD KY BY SUN...W/ COOLER TEMPS ALOFT MOVING CLOSER TO OUR REGION. AS A RESULT LAPSE RATES SHOULD STEEPEN...W/ BETTER CHANCES FOR SHOWERS THIS WEEKEND AND EARLY NEXT WEEK. MAV/FWC GUIDANCE IS IN GREAT AGREEMENT THROUGH THE FP. SEE NO NEED TO STRAY TOO FAR FROM THESE NUMBERS SINCE LOCAL SCHEMES ARE SUPPORTIVE. W/ EACH NEW RUN IT SEEMS THAT TEMPS ARE TRENDING TOWARD WARMER READINGS THAT WERE ADVERTISED EARLIER IN THE WEEK. IT APPEARS THE COOLEST TEMPS WILL BE BOTTLED UP CLOSER TO THE LOW...W/ NEAR CLIMO VALUES AT LEAST THROUGH FRI. CWF: SMALL CRAFT CONDITIONS DID NOT SEEM TO MATERIALIZE YDAY PER BUOY OBS ACROSS MOST OF THE WATERS...HOWEVER COASTAL OBS INCLUDING SPRING MAID PIER AND SURF CITY BACKED UP THE ADVISORY NEAR SHORE. FOR TODAY...THE PRES GRADIENT WILL RELAX AND THE STRONG LLVL WIND MAX WILL BE FAR NE/E OF THE WATERS. BRIEF PERIOD OF NLY WINDS TODAY SHOULD MAINLY BECOME LIGHT SW-W TONIGHT...THEN SLY THU W/ SFC LOW PRES DRIFTING ACROSS IL. NO NEED TO MENTION ANY FLAGS IN THE OUTLOOK PERIOD. FCSTID = 29 ILM 80 60 83 64 / 30 0 10 10 LBT 81 55 83 63 / 5 0 10 10 FLO 83 56 85 63 / 5 0 10 10 MYR 79 60 79 65 / 30 0 10 10 .ILM... NC...NONE. SC...NONE. PFAFF
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.